DEAR DR. DONOHUE: My daughter, 52, spent two weeks in intensive care because of endocarditis. She then had daily nurse visits at home for quite some time. She was told that vegetations were growing on the lining of her heart and that the illness can return. Are there any preventive measures she can take? Will you please discuss this condition. – B.I.
ANSWER: Endocarditis is an infection of the heart valves, the heart lining or both. It comes in two forms: acute and subacute. Both are serious infections, but the acute kind is more dangerous.
Acute bacterial endocarditis comes from bacteria that are quite aggressive. They enter the blood in many ways, even through insignificant scratches. They make their way to the heart in the blood, and once there they cling to the heart lining or the heart valves. They spin for themselves a protective wall and are submerged in clots.
Both the wall and clots protect the bacteria from the body’s defenses and from antibiotics. In these locales, the bacteria grow and grow to form mounds – those are the vegetations your daughter’s doctors spoke of. People with acute endocarditis are very sick, have high fevers, often with joint pain, and clots might form in arteries. Acute endocarditis can kill. Subacute endocarditis is a similar infection with less-feisty germs. The infection usually occurs on a previously damaged heart valve – a valve that has been misshapen by rheumatic fever, for instance. With this infection, people feel bad but not as sick as people with the acute kind.
Prolonged antibiotic treatment usually can put an end to both forms of endocarditis. Valve destruction is common in both forms, and sometimes, after a bout of endocarditis, the damaged heart valve has to be repaired or replaced.
Prevention of endocarditis has been revised just recently. Your daughter, because she has had an episode, has to take antibiotics before dental procedures that cause bleeding. In such situations, mouth bacteria gets into the blood and can make a beeline for damaged heart valves to cause a second infection.
DEAR DR. DONOHUE: I am a woman, age 76. I came down with hepatitis A last December. In March I again came down with hepatitis A. Blood tests showed it. How do I keep from getting it every few months? – L.M.
ANSWER: You need a consultation with a gastroenterologist (a liver specialist) or an infectious disease doctor. Let me quote you from Principles and Practices of Infectious Diseases, one of the premier textbooks on infections:
“Second attacks of hepatitis A have not been documented in the field and have not been induced experimentally.”
An attack of hepatitis A is just like getting a vaccine against the illness, and there is, incidentally, a vaccine for this infection. An attack confers immunity from a second infection.Occasionally, hepatitis A relapses. It comes back one to four months after the initial infection.
That’s not a new infection; it’s just the old infection that has not completely gone away. A relapse is milder than the first attack, and recovery from it is the rule.
DEAR DR. DONOHUE: I have been wanting to write you for a long time, and I am finally in a position to do so.
When I was 5 or 6, I had St. Vitus’ dance. No one seems to know or have heard of it. My own doctor says he knows nothing about it.
I have no idea what I had or why I had it. Could it be affecting my present health? I am 81. – N.R.
ANSWER: St. Vitus’ dance consists of rapid, purposeless movements of the hands and feet, much as though the person was doing a jitterbug. The face can also contort into repeated grimaces.
It’s one of the signs of rheumatic fever. People get completely better from St. Vitus’ dance. It has no lasting consequences. Rheumatic fever, on the other hand, can leave a person with a damaged heart valve. Your doctor can pick up such damage through a heart murmur heard with the stethoscope.
I would imagine that, if you had a bad valve, someone in the 75 or 76 years since your illness would have detected it.
DEAR DR. DONOHUE: I have been taking the expensive drug Lipitor for nine years. When can I expect to see a generic Lipitor on the market? – G.L.
ANSWER: The patent on Lipitor (atorvastatin) expires in 2010. Lipitor is one of the statin drugs, the widely prescribed medicines for the lowering of cholesterol.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com